Eye problem and amiodrone : My eyes are... - AF Association

AF Association
19,992 members24,416 posts

Eye problem and amiodrone

Salty0987
Salty0987

My eyes are blurry and I have been on amiodrone for 5 months. My EP nurse told me to stop amiodrone and go see eye dr. Have any of you had this problem and is an optometrist ok or would I need an optomologist? Now I'm scared if I stop amiodrone what will happen but I don't want my eyes damaged either. What have other people done.

17 Replies
oldestnewest
BobD
BobDVolunteer

I'm not an expert but I would be surprised if the amiodarone had affected your eyes this quickly but against that why are you on it long term? It is not a drug that one wants to be on for any length of time due to the many side effects it has. It should be a last resort drug to be honest. What other treatment options have been discussed?

Salty0987
Salty0987 in reply to BobD

Thanks Bob. I was put on amiodrone after my abalation. Before the abalation they tried multaq, flenacide ( sp) but they didn't work. and I am on Metropol along with amiodrone and losartan and eliquis now. I thought after the abalation I would be off all meds so I am disappointed but I am refusing to take amiodrone any longer.

BobD
BobDVolunteer in reply to Salty0987

Well you will I hope soon be having your six monthly post ablation EP check up after which I would hope you should come of many meds if not anticoagulants. Losartan is for BP so probably not that. If you are still having AF then a second ablation would be a good start.I had three before mine was sorted but don't take anti-arrhythmic drugs now these last seven years.

RichMert
RichMert in reply to Salty0987

Hi Salty, I was surprised to hear that you are still on Amiodarone after the ablation. Like Bob mentioned, Amiodarone was a last resort for me and was the only thing that got me under control prior to ablation. They stopped the drug just prior to op as it would not be necessary if the op was successful. I am sure I suffered from floaters and blurred vision whilst taking the tablet and I now have to wear reading glasses although this may not be due to the Amiodarone. My advice to anyone would be to get off of that drug as soon as possible and if they have to give it to you via IV, do not have it run through your arms. (imagine AF with 2 infected swollen arms, been there).

P.S it remains in your system for up to 6 months.

wallacekaz
wallacekaz in reply to BobD

I was left on Amioderone for a year by mistake & it damaged my Thyroid & gave me lung problems its a toxic drug & not meant for long term use Im surprised you are on it for a longer length of time without didcusding a treatment plan there is a less toxic version of it out there which I was on for a bit maybe you could try that for a bit

Salty0987
Salty0987 in reply to wallacekaz

What damage did it do to your thyroid and did it go away after amiodrone. Thanks

Amiodarone caused scratches on my corneas. I was on it for 7 years prior to open heart surgery. When I stopped taking it, the scratches disappeared and the optometrist said that I did not need such strong glasses. The cardiologist wanted to put me back on it as it had worked well on my PAF but I refused. It also messed up my thyroid permanently. I take digoxin instead.

Horses for courses I'm afraid.

During a routine eye test just over a week ago the Optician found spots of bleeding at the back of my eye. I was then referred to a local eye hospital, had lots of eye tests and tests for high BP and diabetes (both negative). As well as AF I have another serious health problem with my blood so my haematologist and my heart Consultant were involved and a decision was made that I should stop taking Apixiban for a while until my blood has been checked out and my ablation (due to take place at the end of March) has been cancelled for the time being.

I had no symptoms of the bleeds but I was asked if my vision was blurry (she described it as looking through a very thin net curtain). I would definitely get your eyes checked out immediately and tell them your symptoms when you ask for an appointment so they rush it through. If they find anything they will do the rest.

Take care and good luck.

Salty

Get a full set of blood tests done ASAP. Also go along to the optician as you should get an appointment in less than 48 hours and tell them. If their opinion is yes then get them to fax (take number with you) that report through to your GP and then he can get a referral to a consultant.

I was on amiodarone for nearly 6 years and developed deposits in my cornea. Once I stopped taking amiodarone the deposits disappeared but it took a few months. I've been told that these effects always reverse once you stop taking it

Lance

seasider18
seasider18 in reply to excalibur

I had similar problem as well as floaters during the twice I was on amiodarone.

Salty0987
Salty0987 in reply to seasider18

Thank you. Did your eye dr say it would go away? When you say floaters...what does that feel like? Blurry?

seasider18
seasider18 in reply to Salty0987

Yes it went away after stopping the drug. I did normally wear glasses and the optician had said as usual that I had slight cataracts forming but it would be years before they became a problem. When taking Amiodarone my vision became blurry more for distance than close. For example I could not read Panasonic on the foot of the TV clearly nor the billboards outside the theatre over the road. The floaters took the form of a small moving island that changed colour from green to orange and other times was like a bright light.

They were not there all the time but could come on under any lighting conditions.

By the time I got to see an eye consultant I had stopped Amiodarone after being back in sinus rhythm after cardioversion and the floaters had gone. She noted the deposits on my corneas and said that I was now at a suitable stage to have cataract surgery just about eight months after the optician saying years away.

My other problems with Amiodarone were a tremor in my hands and a loss of equilibrium in that small turning movements put me off balance and made me unsteady. Think of all the small turning bending movement that you make in the kitchen. I was all right when walking normally but crowded areas were a bit of a problem. That settled quite quickly after stopping the drug.

Bolander
Bolander in reply to excalibur

I had a similar problem with deposits on my cornea something which is apparently well known by ophthalmologists but not by cardiologists.

Caused me to get floaters too.....been off for almost a year and still have a few but the eye dr says they will go away

Just want to give you an update of my eye problems on amioadrone . The dr immediately took me off amioadrone because my eyes were blurry and he said if I had continued I would have awaken one morning blind....so please, if you are on this drug and you start to have any blurry vision at all do immediately to an eye doctor. that doesn't mean that is what will happen to you but I am very grateful that I took control of my health. I don't know how long this drug stays in your system so while it is in my body it is still doing damage so I hope it leaves soon.

Salty, I am glad you stopped any future damage to your eyes. I have been on Amiodarone for 6 years after Sudden Cardiac Arrest. My thyroid stopped functioning almost immediately and now take levothyroxin. I was taking 200 mg Amiodarone daily and the doc said I could cut it in half, so I did. I also have an ICD which monitors my heart activity. It recorded A-fib events which caused me to require warfarin and to go back to the 200 mg daily; additionally, a few months ago, April, I had an event which alarmed me. Previously, I experienced SCA without warning or sensation prior to the event, but in April, I experienced a sensation which is hard to describe and I didn't know I was in V-fib and going into tachycardia... My ICD caused my heart to slow down as it was over 200 BPM and a message was transmitted to my doctor. Consequently, the doctor ordered more diagnostic tests echocardiogram, angiogram and the addition of another anti-arrhythmic, Mexiltine 300mg twice per day, which the internet says is for serious v-fib and I am hopeful it will not have serious side effects. I was a split second from being shocked. The echo revealed my heart pumps at 35% and normal is 50% and up and the Angiogram showed I have good veins and a tiny bit of plaque at one artery. Again, my BP med was changed and I am now taking Lipitor. The Dr. said the combination of Lipitor and Metoprolol can cause my heart to pump better and perhaps reach 50%. If all thiw wasn't enough, My St Jude's ICD was recalled and so I had surgery in May to replace the device. So far, I haven't had any other side effects from amiodarone, but I will watch carefully for others. Today, I developed a very bloodshot eye. I don't remember having it before and it is very ugly... Oh, and the doctor said I can't drive right now either. :(

jzuznme

You may also like...